Tornadoes · United States · Kansas · 2002

F0 tornado, Argonia, Kansas, May 8, 2002

This F0 tornado ran 1.0 miles across Sumner County on May 8, 2002, touching down at 5:00 PM CDT and reaching 110 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 8, 2002
Touchdown
5:00 PM CDT (22:00 UTC)
Path length
1.0 miles (1.6 km)
Path width
110 yards (101 m)
Deaths
0
Injuries
0
County
Sumner County
Touchdown point
37.230, -97.730
Lift-off point
37.230, -97.730
Record number
558

What the Weather Service recorded

Occurred in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS ICT issued a tornado warning for this county at 21:45 UTC, 15 minutes before the tornado touched down, in force until 22:45 UTC.

Issued (UTC)ExpiredProductOffice
21:45 UTC22:45 UTCTornado WarningICT
22:31 UTC04:30 UTCFlash Flood WarningICT
22:40 UTC23:45 UTCSevere Thunderstorm WarningICT
23:31 UTC00:15 UTCTornado WarningICT
00:11 UTC01:15 UTCSevere Thunderstorm WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 8, 2:55 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 8, 2:55 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT WED MAY 8 2002

FCST CONCERNS...
SVR WX/FLOOD POTNL FOR THE CWA THRU TNGT...

WILL RELY ON SATELLITE AND SFC DATA FOR THIS EVENINGS FCST...THEN
ON ETA/AVN BEYOND.

TRIPLE POINT NOW LURKING ACROSS SOUTH CENTRAL KS WITH STRONG
MIXING/HEATING AND DESTABILIZATION TAKING PLACE. LATEST VISIBLE
SATELLITE SHOWS ELEVATED CONVECTION DEVELOPING JUST EAST OF ICT DUE
TO WHAT MAY BE FORCING FROM AN ELEVATED DRYLINE. WATER VAPOR DOES
HINT AT ANOTHER WAVE ACROSS NEW MEXICO WITHIN LARGER SCALE UPPER
TROUGH EMERGING INTO THE PLAINS. THIS MAY ENHANCE THE SFC/THERMAL
LOW SW OF ICT THIS EVENING.

SITUATION DICTATES HIGH POPS ALONG AND EAST OF INTERSTATE 135 THIS
EVENING. LOW LEVEL CAPE SHOULD BE GREATER TONIGHT THAN
YESTERDAY...WHILE EHI VALUES IN EXCESS OF 5 INDICATE THE TORNADO
THREAT...ESPECIALLY FROM ICT SOUTH AND EAST. WILL ALSO CARRY THE
FLOOD WATCH TONIGHT GIVEN SATURATED CONDS FROM ICT EAST.

THU...WILL FINALLY GET SOME QUIET WX INTO THE CWA WITH GOING FCST
HANDLING THE WORDING WELL.

FRI-SUN...NEXT UPPER TROUGH WILL BEGIN TO INFLUENCE THE WX BY
INDUCING LOWER PRESSURES AND AIDING IN THE RETURN FLOW OF MOISTURE
BY FRIDAY. WILL KEEP FRIDAY DRY HOWEVER WILL INCREASE CLOUDS AND
LOWER MAX TEMPS TO AGREE WITH SURROUNDING OFFICES. PRECIP CHCS BACK
INTO THE FCST FRIDAY NIGHT RIGHT THROUGH SUNDAY NIGHT. HAVE TWEAKED
MAX TEMPS DOWN AND INCREASE PRECIP CHCS THROUGH THAT PERIOD.

NEXT WEEK...FINALLY LOOKS AS IF THE LONGWAVE PATTERN MAY ALLOW FOR
RIDGING THROUGH WEDS WITH DRY CONDS AND SEASONABLE TEMPS.

FCSTID =11
ICT   47  65  43  69 /  50   5   0  10
HUT   45  64  41  69 /  20   5   0  10
EWK   46  64  42  68 /  50   5   0  10
EQA   47  65  42  68 /  60   5   0  10
WLD   48  66  42  71 /  60   5   0  10
RSL   40  60  40  68 /  20   5   0  10
GBD   42  62  40  69 /  20   5   0  10
SLN   44  63  42  67 /  20   5   0  10
MPR   46  64  42  68 /  40   5   0  10
CFV   51  67  42  70 /  70   5   0  10
CNU   48  66  41  68 /  70   5   0  10
K88   48  65  41  67 /  70   5   0  10

.ICT...FLOOD WATCH TONIGHT FOR ZONES
KSZ069>072...KSZ092>096...KSZ098>100.

In the hours before

Special weather statement, May 8, 11:03 AM CDT, 5 hours 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CDT WED MAY 8 2002

THE WEEKLY TESTS FOR THE NOAA WEATHER RADIO STATIONS WXK-92 IN
ELLSWORTH (162.400 MHZ)...KEC-59 IN WICHITA (162.550 MHZ)...WWH-22
IN BEAUMONT (162.500 MHZ)...AND WXK-95 IN ERIE (162.400 MHZ) WILL
NOT BE PERFORMED TODAY BETWEEN 11 AM AND NOON...AS A RESULT OF THE
THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT.

JMC
Special weather statement, May 8, 12:23 PM CDT, 4 hours 37 minutes before
KSZ048>053-067>072-082-083-091>096-098>100-090500-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE WICHITA KS
1223 PM CDT WED MAY 8 2002

...ANOTHER OUTBREAK OF SEVERE WEATHER IS EXPECTED LATER THIS
AFTERNOON AND EVENING...

A COLD FRONT WILL MOVE INTO SOUTH CENTRAL KANSAS BY EARLY THIS
EVENING. A DRYLINE WILL EXTEND SOUTHWARD FROM THE FRONT...INTO
WESTERN OKLAHOMA. THE AIRMASS IS EXPECTED TO ONCE AGAIN BECOME VERY
UNSTABLE TO THE EAST OF THE DRY LINE AND COLD FRONT INTERSECTION.
SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP LATE THIS
AFTERNOON IN SOUTH CENTRAL KANSAS...AS WINDS CONVERGE NEAR THESE
BOUNDARIES. THE STORMS WILL THEN PROGRESS RAPIDLY INTO SOUTHEAST
KANSAS THIS EVENING...WHERE A SQUALL LINE MAY EVOLVE.

WIND SHEAR PROFILES COMBINED WITH THE HIGH INSTABILITY...WILL AGAIN
BE FAVORABLE FOR SUPERCELL STORMS WITH VERY LARGE HAIL AND STRONG...
DAMAGING WIND GUSTS LIKELY. IF WINDS NEAR THE SURFACE CAN BACK
SLIGHTLY TO THE SOUTHEAST AHEAD OF THE DRY LINE AND COLD FRONT...
THEN THE RISK FOR TORNADOES WILL ALSO INCREASE...ESPECIALLY FOR
SOUTH CENTRAL AND SOUTHEAST KANSAS. THE HIGHEST RISK AREA FOR
SEVERE WEATHER WOULD BE ALONG AND EAST OF THE KANSAS TURNPIKE...
INCLUDING THE WICHITA METRO AREA.

DUE TO THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE...VERY HEAVY
RAINFALL MAY ACCOMPANY SOME OF THE STORMS. THE GROUND IS SATURATED
IN MANY AREAS EAST OF THE TURNPIKE...SO FLOODING IS POSSIBLE
THERE.

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND
EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

CARUSO

The surface observations

Wichita (ICT), 54 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:38 UTC82.469.8160° 16 kt251000.7TS
20:56 UTC8269160° 21 kt271000TS
21:22 UTC80.668360° 11 kt141001TS
21:29 UTC73.462.6360° 8 kt181000.3TSGR
21:31 UTC73.462.620° 9 kt181000.7-TSRA
21:40 UTC73.464.4 4 kt1001.4TSGRRA
21:45 UTC71.664.4230° 12 kt1001TSGRRA
21:56 UTC6760250° 12 kt401000+TSGSRA SQ
22:01 UTC69.862.6230° 13 kt1000.3TSGSRA
22:05 UTC69.862.6190° 10 kt1000.3-TSRA
22:26 UTC69.862.690° 4 kt1001.4-TSRA
22:56 UTC716410° 13 kt1001.4-TSRA
23:56 UTC6958300° 9 kt151002.4-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 8, 2002

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 83:07 PM CDTF0McPherson, KS2.0110
May 83:41 PM CDTF0Marion, KS1.0220
May 83:55 PM CDTF0Marion, KS1.0220
May 84:09 PM CDTF0Harper, KS2.0220
May 86:07 PM EDTF2Gallia, OH3.0803$3.5 million
May 85:10 PM CDTF0Chase, KS2.0220
May 86:26 PM CDTF1Jefferson, KS0.2100$10,000
May 86:30 PM CDTF1Jefferson, KS0.2100$50,000
May 86:34 PM CDTF0Jefferson, KS0.150$10,000
May 86:36 PM CDTF1Jefferson, KS0.2100$30,000
May 86:43 PM CDTF0Leavenworth, KS0.140$1,000
May 86:48 PM CDTF0Cowley, KS5.0220
May 86:48 PM CDTF1Leavenworth, KS0.540$10,000
May 86:58 PM CDTF0Chickasaw, IA0.225
May 87:20 PM CDTF0Clinton, MO0.125
May 88:10 PM CDTF0Allamakee, IA0.120$10,000
May 88:15 PM CDTF0Marion, IA0.230
May 88:49 PM CDTF0Grant, OK6.075
May 89:45 PM CDTF0Keokuk, IA0.110$30,000
May 812:32 AM CDTF0Woodford, IL5.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.